Title: Steep Rise in Poison Control Calls Linked to Semaglutide Consumption
Subtitle: Misuse of weight loss drugs Ozempic and Wegovy prompts alarm as compound versions flood the market
In a worrying trend, Americans are increasingly reaching out to poison control centers regarding the active ingredient in weight loss drugs Ozempic and Wegovy, semaglutide. Majority of these calls involve potential overdoses of semaglutide, highlighting concerns over compounded versions of the drug that lack safety testing and vary in dosage.
Semaglutide, a medication developed by Novo Nordisk, was initially approved by the FDA in 2017 under the brand name Ozempic to tackle type 2 diabetes. The drug was later approved in a higher-dose version, known as Wegovy, to combat obesity. According to clinical trials, Wegovy has proven effective in assisting individuals in losing 15% of their baseline weight.
However, even when taken as intended, semaglutide can lead to gastrointestinal issues. The misuse of the drug, however, has resulted in a surge in injuries. Poison control centers have reported a shocking 1,500% increase in semaglutide-related calls this year compared to 2019.
Officials suspect that some of these cases are connected to compounded versions of semaglutide produced by compounding pharmacies, where the same safeguards as pre-filled pens may not be implemented. Marketed as generic versions of the drug, compounded semaglutide may employ unauthorized formulations that have not undergone safety and effectiveness testing.
Recognizing the potential dangers, the FDA has issued a warning against the use of compounded semaglutide and has taken legal action against distributors of these products. Despite these efforts, the lower price tag of compounded semaglutide remains appealing for many, especially when compared to the cost of Ozempic and Wegovy.
Underscoring the significance of careful dosing, poison control officials emphasize that even correctly administered semaglutide can result in dosage errors. Symptoms of a semaglutide overdose may manifest as severe or prolonged vomiting, dizziness, chills, headache, and seizures.
In the event of a potential overdose or any concerns regarding semaglutide, individuals are strongly urged to contact their local poison control center or the national hotline for immediate assistance.
With the surge in calls highlighting the alarming misuse and potential dangers of semaglutide, it is crucial for the public to be aware of the risks associated with compounded versions of the drug. By urging vigilance and responsible drug consumption, the authorities aim to mitigate further harm and protect the well-being of individuals seeking to lose weight through pharmaceutical intervention.
“Infuriatingly humble tv expert. Friendly student. Travel fanatic. Bacon fan. Unable to type with boxing gloves on.”